Adverse drug reaction and organ damage: the liver

Research output: Contribution to journalArticlepeer-review

40 Citations (Scopus)

Abstract

Drug-induced liver injury (Dili) is among the most challenging acute or chronic liver conditions to be handled by physicians. Despite its low incidence in the general population, Dili is a frequent cause of acute liver failure. As such, the possibility of Dili should be considered in all patients who present with acute liver damage, independent of any known pre-existing liver disease. Dili can be classified as intrinsic/dose-dependent (e.g., acetaminophen toxicity) or idiosyncratic/dose-independent, with the latter form being relatively uncommon. Amoxicillin-clavulanate is the antimicrobial that is most frequently associated with idiosyncratic Dili. Large, ongoing, prospective studies in western countries have reported other drugs associated with Dili, including nonsteroidal anti-inflammatory drugs, statins, and herbal and dietary supplements. An important safety issue, Dili is one of the most frequently cited reasons for cessation of drug development during or after preclinical studies and for withdrawal of a drug from the market. This review summarizes the epidemiology, risk factors, commonly implicated drugs, clinical features, and diagnosis of Dili, with the aim of aiding physicians in the management of this debated problem. Old and new biomarkers for Dili and pharmacogenetic studies are also described
Original languageEnglish
Pages (from-to)9-16
Number of pages8
JournalEuropean Journal of Internal Medicine
Volume28
Publication statusPublished - 2016

All Science Journal Classification (ASJC) codes

  • Internal Medicine

Fingerprint

Dive into the research topics of 'Adverse drug reaction and organ damage: the liver'. Together they form a unique fingerprint.

Cite this